• confused

    Asked by jojosmom on Sunday, June 9, 2013


    I have been researching arimidex, aromasin, femara, faslodex, I see my oncologist wed am. to discuss what she wants me to take. all the info I read makes me think I don't want to take anything and take the risk of it coming back. the side effects are terrible, do I want any more problems?

    14 Answers from the Community

    14 answers
    • AlizaMLS's Avatar

      Hi jojosmom,

      It's Aliza, the Med Librarian and BC patient. We've chatted before. I understand your reluctance and yes, the side effects from those drugs can be unpleasant, but not everyone gets them or all of them and each of them is a bit different from the other (which is why your oncologist will decide which to go on if you decide you want to treat).

      One thing to remember is that everyone handles the side effects differently and what you read about are all the women who have side effects. Those who don't, don't write in about them, so my advice (your oncologist might agree) might be to try at least one of them initially and see how it goes (take it one day at a time-or a week at a time). There are other tricks to get through the side effects from what I've heard-maybe Claritin for bone pain (check with the oncologist for that one, but there may be others.

      Ask about how much your risk of recurrence is reduced by your taking one of these. That statistic may also motivate you to try these A.I.'s out.

      I hope you do what's ultimately best for you and certainly what will help you to have the least chance for a recurrence.

      Warm wishes,

      over 3 years ago
    • karen1956's Avatar

      Jojosmom.....not everyone has side effects on these meds...some have them for a short time and then they go away......others, like me suffer from side effects....you can always start the meds, and see how you do.....whatever decision you make, be sure that you are at peace with the decision.....

      over 3 years ago
    • SandiD's Avatar

      It sure is confusing! From what I understand, these Aromatase Inhibitors help prevent cancer recurrence. I will do everything in my power to fight this awful disease! You can find some reliable info at www.breastcancer.org. I can tell you from experience that I was put on Arimidex at first. I took it for about 6 months and had pretty bad joint pain, specially hands and feet. So my oncologist changed me to Aromsin. I took that for about a year and a half. While it was better than Arimidex, I still had uncomfortable side effects, though I did manage them ok. My oncologist suggested I try Femara because she wanted me to be as comfortable as possible. I was reluctant because I assumed it would be the same side effects. I am glad I did because I feel much better! I was told that if this hadn't worked well I could have tried Tamoxifen too, then decided which med I wanted to stick with. My point is, you have some choices and we all react differently. Don't give up now! Give it a try. You can't assume how your body will react. Your oncologist is suggesting an AI for your good! I wish you the very best. I know it is a lot to go through.

      over 3 years ago
    • JennyMiller's Avatar

      I have been on Arimidex for a year now. For the first couple of weeks, I had a touch of nausea mid morning and mid afternoon but it went away. I was being awaken with bone pain in my legs most mornings but as soon as I would get up, it would go away. I now take an Alleve before I go to bed and no longer have the pain. My Oncologist told me that the Arimidex is more crucial in my Treatment Plan than Chemo was. Since I want to use every available weapon against this evil and elusive enemy, I will keep taking the Arimidex regardless of any side effects. Good Luck!

      over 3 years ago
    • DianaL's Avatar

      Hi, I started on Arimadex and took it from August until February. When I had to stop taking Relafen prior to plastic surgery I had horrible pain in my knees and wrists. I guess the drugs I had during chemo and the Relafen masked the pain--mine did not go away with movement. My Oncologist started me on Tamoxifen and the only side effect has been a few hot flashes, less than when I took the Arimadex. Talk with your oncologist - he/she will help you find what works for you! Hugs!

      over 3 years ago
    • SueRae1's Avatar

      Reading up on meds can certainly scare anyone, by law they must list every known side effect. You may not get any of them or only a few, and the intensity varies from person to person. Your oncologist will discuss all this with you. There are also medications that they can give you to help mitigate some of the side effects. Write down all your questions and remember to ask her - don't leave the office until you understand your treatment plan. Get contact info (I can call or e-mail my oncologist) so that you can ask follow up questions etc.

      Best of Luck.

      over 3 years ago
    • itsjustme736's Avatar

      If you read about a lot of the drugs that are on market now you will not want to take them. But try to see what will happen first, you can always stop. Anytime that something odd comes up you can call to see if this is normal you do want a curse if their one out there

      over 3 years ago
    • Honeypot's Avatar

      I also didnt want to take the aromatose inhibitors but my daughters asked me to do so.
      I was afraid to take them but also afraid not to take them so I decided to give them a go.
      I agree the side effects are horrendous. I am taking Calcium, Magnesium and Boran by
      Solgar and vitamin D to help me absorb the calcium as I dont want to lose bone density or
      have fractures and breaks. My joints are now excruciating but whenever it gets unbearable,
      I stop taking them for a week and then go back on them again. So far I havent put on the
      weight that they say can happen but I am being very careful what I eat. Honeypot

      over 3 years ago
    • Nanajudy's Avatar

      Hi....I'm stage IV breast .....I've taked both aromisin and fermera....I had no side effects with either. Stay strong and keep fighting.

      over 3 years ago
    • jad's Avatar

      I started Arimidex (anastrozole) almost 3 months ago. If I've had any side effects, I haven't noticed them. When you expect the worst, it sometimes doesn't happen.

      over 3 years ago
    • jad's Avatar

      jojosmom - I just re-read your question. You said you were researching the drugs and then seeing the oncologist. I know computers are a wonderful thing, and I personally love to research things. But I think there is something to be said for not knowing everything.

      If your oncologist is a good one, and you have confidence in her or him - listen to what she/he says. IF something happens,contact the office for help and then go ahead to research. Thinking back, I did do some research prior to what was going to happen - but I kind of reined myself in and didn't spend a lot of time doing it.

      And on forums, keep in mind that it's the people with the problems who are most vocal. Those who have minimal problems don't take the time to say so. I think AlizaMLS already said that.

      over 3 years ago
    • jvbaseballmom2's Avatar

      I was on tamoxifen for 5 years, and had no side effects whatsoever other than maybe hot flashes. I have been on femara now for 2 years. The only side effect I had were some joint pain. However, when I went on the treadmill a few times a week (I hate to admit this as I hate to exercise), all the joint pains went away. I removed my ovaries just to be able to take femara. To me, anything I can do to prevent it from returning, is worth it. The minimal side effects are definitely worth having, if it can prevent a reoccurrence. Best of luck to you!

      over 3 years ago
    • debra223's Avatar

      I felt the same as you do after doing alot of research online-they all sound awful but the dr told me they have to list every side effect anyone has ever had-doesn't mean you'll have them. I've been on Femara since Oct '12 and other than some joint pain in my back that adds to pre-existing-no other side effects. Maybe a few extra pounds I didn't need. But nothing that drastically changes my life so that I can't do this. You won't know which one works for you until you try.Hope you find one that works for you!

      over 3 years ago
    • Bug's Avatar

      Hi, Jojosmom. You didn't mention Tamoxifen but I thought I'd respond anyway. I passed on Tamoxifen. One of the side effects – yes, minimal, but still there – is stroke. My mother had a “mini” stroke. One of my brothers had a major stroke at 43 years old. He was severely disabled and is in a nursing home. He is 62 years old now. Needless to say, the thought terrifies me. I reviewed my test numbers and did a lot of soul searching. I asked the oncologist if I was signing my own death sentence by not taking it and she said, no, not at all. A few friends looked at me like I was crazy when I told them I wasn’t going to take it. I don’t regret my decision. I hope whatever you decide is comfortable for you.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.